Opioid Pain Medicines: Drug Safety Communication - New Safety Warnings Added to Prescription Opioid Medications

[Posted 03/22/2016]

AUDIENCE: Family Practice, Psychiatry, Pain Management, Nursing, Endocrinology

ISSUE: FDA is warning about several safety issues with the entire class of opioid pain medicines. See the FDA Drug Safety Communication for a complete listing. These safety risks are potentially harmful interactions with numerous other medications, problems with the adrenal glands, and decreased sex hormone levels. We are requiring changes to the labels of all opioid drugs to warn about these risks.

  • Opioids can interact with antidepressants and migraine medicines to cause a serious central nervous system reaction called serotonin syndrome, in which high levels of the chemical serotonin build up in the brain and cause toxicity (see List of Serotonergic Medicines in the FDA Drug Safety Communication).

    Cases of serotonin syndrome in the FDA Adverse Event Reporting System (FAERS) database were reported more frequently with the opioids fentanyl and methadone used at the recommended doses. Therefore, FDA is requiring a new statement in the Warnings and Precautions section to be added to these drug labels. Some opioids, including tramadol, tapentadol, and meperidine, already have warnings about serotonin syndrome. Cases were also reported with other opioids, so the labels of all these drugs will be updated to include information about serotonin syndrome in the Drug Interactions and Adverse Reactions sections.

    Patients taking an opioid along with a serotonergic medicine (see List of Serotonergic Medicines) should seek medical attention immediately if they develop symptoms such as agitation; hallucinations; rapid heart rate; fever; excessive sweating; shivering or shaking; muscle twitching or stiffness; trouble with coordination; and/or nausea, vomiting, or diarrhea. Symptoms generally start within several hours to a few days of taking an opioid with another medicine that increases the effects of serotonin in the brain, but symptoms may occur later, particularly after a dose increase.
  • Taking opioids may lead to a rare, but serious condition in which the adrenal glands do not produce adequate amounts of the hormone cortisol. Cortisol helps the body respond to stress. FDA is requiring a new statement about adrenal insufficiency to be added to the Warnings and Precautions section of all opioid labels.

    Patients should seek medical attention if they experience symptoms of adrenal insufficiency such as nausea, vomiting, loss of appetite, fatigue, weakness, dizziness, or low blood pressure.
  • Long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility.

    FDA reviewed published studies that assessed levels of sex hormones in patients taking opioids chronically; however, all had limitations that make it difficult to determine whether the symptoms were caused by the opioids or other factors. The labels of some opioids already describe this possible risk, and FDA is now adding consistent information to the Adverse Reactions section of all opioid labels.

    Patients should inform their health care professionals if they experience symptoms of low libido, impotence, erectile dysfunction, lack of menstruation, or infertility.

BACKGROUND: Opioids are powerful prescription medicines that can help manage pain when other treatments and medicines are not able to provide enough pain relief (see List of Opioid Medicines in the FDA Drug Safety Communication).  However, opioids also carry serious risks, including of misuse and abuse, addiction, overdose, and death.

Prescription opioids are divided into two main categories – immediate-release (IR) products, usually intended for use every 4 to 6 hours; and extended release/long acting (ER/LA) products, intended to be taken once or twice a day, depending on the individual product and patient.

See the FDA Drug Safety Communication for additional information, including a listing of opioids, serotonergic medicines, and a data summary.


Serotonin syndrome:

Health care professionals should discontinue opioid treatment and/or use of the other medicine if serotonin syndrome is suspected.

Adrenal insufficiency:

Health care professionals should perform diagnostic testing if adrenal insufficiency is suspected. If diagnosed, treat with corticosteroids and wean the patient off of the opioid, if appropriate. If the opioid can be discontinued, follow-up assessment of adrenal function should be performed to determine if treatment with corticosteroids can be discontinued.

Decreased sex hormone levels:

Health care professionals should conduct laboratory evaluation in patients presenting with such signs or symptoms.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online:
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

[03/22/2016 - Drug Safety Communication - FDA] en Español
[03/22/2016 - News Release - FDA]

Page Last Updated: 03/30/2016
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.
Language Assistance Available: Español | 繁體中文 | Tiếng Việt | 한국어 | Tagalog | Русский | العربية | Kreyòl Ayisyen | Français | Polski | Português | Italiano | Deutsch | 日本語 | فارسی | English